Stopping HRT – What happens next?

Stopping HRT is a big decision and it takes several important factors in the consideration. First of all, the well-being from the therapy removes many unpleasant things in the life. Long-term side effects of the medicine start after five years of the treatment. At that point, the doctor will advise discontinuation of the treatment, and it is up to the patient to decide what they want to do.

On one side they have the possibility of the normal life without any medications, including hormone replacement therapy. Regular exercise and diet will usually keep the symptoms from reoccurring. But this decision carries a risk of re-occurrence of the menopause symptoms. If that happens, then the woman has the choice, to go back to HRT and risk further complication due to aforementioned side effects or to go for other alternative medications.

doctor-patientThe other option is to continue with the hormone replacement therapy even after the doctor advises otherwise. This will eliminate the pain, present, and future, but it does come with a price. The price in question is the life in which the chances of several severe conditions increase with every new passing month. Prolonged use of the hormone replacement therapy will enhance the possibility of the damage to your health in the future, and the patient has to decide what they want.

Some women still prefer to continue with the therapy because the pain they feel when they aren’t following the schedule is too strong. They disregard the potential future to live the somewhat peaceful present.

Returning to HRT

women-taking-medicineOlder women tend to come back to HRT even though it isn’t advised. The symptoms, they had fought before, appear once again, and they can’t find proper medication apart from hormone replacement therapy. In a case like this doctor will try all other forms of treatment before they concede and allow another round of HRT. The patients that do go back know all risks they are taking on, and the doctor isn’t responsible for possible complications that may ensue.

But the decision to go back straight to the Hormone therapy is mandatory to some women. They are those who had to go through strong estrogen therapy due to the severity of the symptoms. The medication itself alters the body and it isn’t able to function without the high dose of the hormone. This is the worst possible option, but some women are left without any other viable choices.

Gradual over abrupt stop of HRT

A sudden stop of the HRT may and will cause an imbalance in the body. The body gets used to standard doses of the supplementing hormone and the sharp stop cuts the fuel line. This can lead to many things including the reappearance of the initial menopause symptoms.

Doctors advise gradual stopping of the therapy. This gives the body enough time to adapt to the constant reduction of the estrogen in the body. It might be hard at the beginning, but this is the best way to get off this therapy.  You can also use mild antidepressants during this stage.